Alert archive / Hawaii / High Surf Warnings in 2009

High Surf Warning 9, NWS Honolulu, HI

December 23, 20094 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 23, 2009, 3:32 PM HST for 4 counties in Hawaii. It took effect at Dec 24, 2009, 12:00 PM HST. It was in force for 45 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2009, 3:32 PM HST (01:32 UTC)
In effect from
Dec 24, 2009, 12:00 PM HST
Expired
Dec 26, 2009, 8:46 AM HST
In force
45 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2009-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2009-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WHHW40 PHFO 240132
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST WED DEC 23 2009

...VERY LARGE AND DANGEROUS SURF EXPECTED FOR THE CHRISTMAS HOLIDAY...

.OVERVIEW...A NEW AND VERY LARGE NORTHWEST SWELL WILL ARRIVE DURING
THE DAY THURSDAY WITH WARNING LEVEL SURF EXPECTED. THE RECENT HIGH
SURF EVENTS CAUSED SIGNIFICANT BEACH EROSION SO THE NEW SWELL IS
EXPECTED TO CAUSE SIGNIFICANT RUN UP AND ADDITIONAL BEACH EROSION ALONG
EXPOSED SHORELINES.

HIZ001>003-006>008-012-013-017-019-020-241445-
/O.NEW.PHFO.SU.W.0009.091224T1600Z-091227T0400Z/
/O.CON.PHFO.SU.Y.0046.000000T0000Z-091224T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
332 PM HST WED DEC 23 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH SURF WARNING IN EFFECT FROM 6 AM THURSDAY TO 6 PM HST
SATURDAY...

SURF ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND
ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL BE 12 TO
16 FEET TONIGHT AND EARLY THURSDAY MORNING. SURF WILL BEGIN TO
RISE RAPIDLY FROM WEST TO EAST ON THURSDAY WITH SURF HEIGHTS REACHING
22 TO 28 FEET BY THURSDAY EVENING. SURF HEIGHTS OF 30 TO 40 FEET
WITH LOCALLY HIGHER SETS ON OUTER REEFS ARE EXPECTED THURSDAY
NIGHT AND FRIDAY.

SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 10 TO
15 FEET TONIGHT AND EARLY THURSDAY MORNING. SURF WILL BEGIN TO
RISE RAPIDLY THURSDAY AFTERNOON WITH SURF HEIGHTS REACHING 15 TO
20 FEET BY THURSDAY EVENING. SURF HEIGHTS OF 20 TO 30 FEET WITH
LOCALLY HIGHER SETS ON OUTER REEFS ARE EXPECTED THURSDAY NIGHT AND
FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH 
EROSION.

&&

$$

BURKE
8 follow-up statements
079 
WHHW40 PHFO 241331
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST THU DEC 24 2009

...VERY LARGE AND DANGEROUS SURF EXPECTED DURING THE CHRISTMAS
HOLIDAY...

.OVERVIEW...A VERY LARGE NORTHWEST SWELL ARRIVING TODAY WILL
PRODUCE WARNING LEVEL SURF ALONG EXPOSED NORTH AND WEST FACING
SHORES OF THE SMALLER HAWAIIAN ISLANDS. PREVIOUS HIGH SURF
EVENTS...WHICH OCCURRED EARLIER THIS MONTH...CAUSED SIGNIFICANT
BEACH EROSION IN SOME LOCATIONS. THIS NEW SWELL IS EXPECTED TO
PRODUCE SIGNIFICANT WAVE RUN UP AND ADDITIONAL BEACH EROSION ALONG
EXPOSED SHORE LINES.

HIZ001>003-006>008-012-013-017-019-020-250245-
/O.EXT.PHFO.SU.W.0009.091224T2200Z-091227T0400Z/
/O.EXT.PHFO.SU.Y.0046.000000T0000Z-091224T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 AM HST THU DEC 24 2009

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...
...HIGH SURF WARNING NOW IN EFFECT FROM NOON TODAY TO 6 PM HST
SATURDAY...

SURF ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND
ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL BE 10
TO 15 FEET THIS MORNING. SURF WILL BEGIN TO RISE RAPIDLY FROM
WEST TO EAST ACROSS THE STATE THIS AFTERNOON...WITH SURF HEIGHTS
REACHING 22 TO 28 FEET BY THIS EVENING. SURF HEIGHTS OF 30 TO 40
FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS ARE EXPECTED LATER
TONIGHT AND FRIDAY.

SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 8 TO 12
FEET THIS MORNING. SURF WILL BEGIN TO RISE RAPIDLY THIS
AFTERNOON...WITH SURF HEIGHTS REACHING 15 TO 20 FEET BY THIS
EVENING. SURF HEIGHTS OF 20 TO 30 FEET WITH LOCALLY HIGHER SETS ON
OUTER REEFS ARE EXPECTED LATER TONIGHT AND FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH
EROSION.

&&

$$

HOUSTON/BRENCHLEY
800 
WHHW40 PHFO 242205
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1205 PM HST THU DEC 24 2009

...VERY LARGE AND DANGEROUS SURF EXPECTED DURING THE CHRISTMAS
HOLIDAY...

.OVERVIEW...A VERY LARGE NORTHWEST SWELL ARRIVING LATER TODAY WILL
PRODUCE WARNING LEVEL SURF ALONG EXPOSED NORTH AND WEST FACING
SHORES OF THE SMALLER HAWAIIAN ISLANDS. THIS SWELL IS EXPECTED TO
PRODUCE SIGNIFICANT WAVE RUN UP AND BEACH EROSION ALONG EXPOSED
SHORE LINES.

HIZ001>003-006>008-012-013-017-019-020-251115-
/O.EXP.PHFO.SU.Y.0046.000000T0000Z-091224T2200Z/
/O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
1205 PM HST THU DEC 24 2009

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...
...HIGH SURF ADVISORY HAS EXPIRED...

SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND
NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL RISE RAPIDLY
THIS AFTERNOON. SURF WILL REACH 22 TO 28 FEET BY THIS EVENING...AND
30 TO 40 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS LATER TONIGHT
AND FRIDAY.

SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL RISE
RAPIDLY THIS AFTERNOON...REACHING 15 TO 20 FEET BY THIS EVENING.
SURF OF 20 TO 30 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS ARE
EXPECTED LATER TONIGHT AND FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH
EROSION.

&&

$$

HUI/CRAIG
476 
WHHW40 PHFO 250126
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 PM HST THU DEC 24 2009

HIZ001>003-006>008-012-013-017-019-020-251430-
/O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
326 PM HST THU DEC 24 2009

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND
NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL RISE RAPIDLY
TO 22 TO 28 FEET THIS EVENING...THEN TO 30 TO 40 FEET WITH LOCALLY
HIGHER SETS ON OUTER REEFS LATER TONIGHT AND FRIDAY.

SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL RISE
RAPIDLY TO 15 TO 20 FEET THIS EVENING...THEN TO 20 TO 30 FEET
WITH LOCALLY HIGHER SETS ON OUTER REEFS LATER TONIGHT AND FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH
EROSION.

&&

$$

HUI
609 
WHHW40 PHFO 250419
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
619 PM HST THU DEC 24 2009

HIZ023-026-251730-
/O.EXA.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/
KONA-KOHALA-
619 PM HST THU DEC 24 2009

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

SURF ALONG WEST FACING SHORES OF THE THE BIG ISLAND WILL BE 8 TO
12 FEET TONIGHT AND FRIDAY.


$$

HIZ001>003-006>008-012-013-017-019-020-251730-
/O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
619 PM HST THU DEC 24 2009

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND
NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL RISE RAPIDLY
TO HEIGHTS OF 30 TO 40 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS
LATER TONIGHT AND FRIDAY.

SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL RISE
RAPIDLY TO HEIGHTS OF 20 TO 30 FEET WITH LOCALLY HIGHER SETS ON
OUTER REEFS LATER TONIGHT AND FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH
EROSION.

&&

$$

HOUSTON/H LAU
196 
WHHW40 PHFO 251329
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST FRI DEC 25 2009

HIZ001>003-006>008-012-013-017-019-020-023-026-260230-
/O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
329 AM HST FRI DEC 25 2009

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND
NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL HAVE SURF OF 
30 TO 40 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS TODAY. THE
SURF WILL BE SMALLER SATURDAY.

SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 20 TO 30
FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS TODAY. THE SURF WILL
BE SMALLER SATURDAY.

THE WEST FACING SHORES OF THE BIG ISLAND CAN EXPECT SURF OF 8 TO
12 FEET TODAY AND SMALLER SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH
EROSION.

&&

$$
H LAU
173 
WHHW40 PHFO 260134
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST FRI DEC 25 2009

HIZ001>003-006>008-012-013-017-019-020-023-026-261445-
/O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
334 PM HST FRI DEC 25 2009

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND
NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL BE 25 TO 35
FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS TONIGHT...LOWERING TO
15 TO 25 FEET ON SATURDAY.

SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 15 TO
25 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS TONIGHT...LOWERING
TO 10 TO 20 FEET ON SATURDAY.

SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BE 8 TO 12
FEET TONIGHT AND SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH
EROSION.

&&

$$

BRAVENDER
603 
WHHW40 PHFO 261334
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST SAT DEC 26 2009

HIZ001>003-006>008-012-013-017-019-020-023-026-270245-
/O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
334 AM HST SAT DEC 26 2009

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND
NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL BE 15 TO 25
FEET TODAY.

SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 10 TO
20 FEET TODAY.

SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BE 8 TO
12 FEET TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. ADDITIONAL SEVERE
BEACH EROSION IS ALSO POSSIBLE IN SOME LOCATIONS.

&&

$$

HOUSTON
925 
WHHW40 PHFO 261846
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
846 AM HST SAT DEC 26 2009

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING
SHORES OF THE BIG ISLAND...

.OVERVIEW...THE CURRENT NORTHWEST SWELL WILL STEADILY DIMINISH
THIS WEEKEND. ADVISORY LEVEL SURF IS EXPECTED TO CONTINUE THROUGH
TONIGHT...AND DROP BELOW ADVISORY LEVELS ON SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-023-026-270800-
/O.CAN.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/
/O.NEW.PHFO.SU.Y.0047.091226T1846Z-091227T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
846 AM HST SAT DEC 26 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...
AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL BE 15 TO
20 FEET TODAY...LOWERING TO 12 TO 16 FEET TONIGHT.

SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 10 TO
15 FEET TODAY....LOWERING TO 8 TO 12 FEET TONIGHT.

SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BE 7 TO
10 FEET THROUGH TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BRAVENDER

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 23, 10:00 AM HST, 5 hours 32 minutes earlier.

Area forecast discussion, Dec 23, 10:00 AM HST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED DEC 23 2009

.SYNOPSIS...
A SERIES OF WEAK COLD FRONTS WILL AFFECT THE ISLANDS THROUGH THE
FORECAST PERIOD. BRIEF BOUTS OF LIGHT TO MODERATE TRADES WILL FOLLOW
EACH FRONT...WITH ANY FRONTAL SHOWERS PREDOMINANTLY FOCUSING OVER
WINDWARD AND MAUKA AREAS. LAND AND SEA BREEZES WILL DOMINATE AHEAD
OF EACH FRONT.

&&

.DISCUSSION...
A RIDGE OF HIGH PRESSURE LIES JUST TO THE NORTH OF THE STATE. THIS
PLACES THE ISLANDS IN AN LIGHT WIND REGIME. DAYTIME SEA BREEZES AND
NIGHT TIME LAND BREEZES WILL PREVAIL THROUGH THE DAY THURSDAY. THE
ATMOSPHERE IS RATHER DRY IN THE ISLAND VICINITY WITH PRECIPITABLE
WATER VALUES UNDER 1 INCH AS INDICATED BY THE 12Z SOUNDINGS FROM
LIHUE AND HILO.

A COLD FRONT SEEN ON SATELLITE IMAGERY SEVERAL HUNDRED NORTHWEST OF
THE STATE IS EXPECTED TO REACH KAUAI LATE THURSDAY AFTERNOON AND TO
REACH OAHU THURSDAY NIGHT. THE FRONT WILL BRING AN INCREASING CHANCE
OF SHOWERS...BUT SINCE THE SURFACE FRONTAL BOUNDARY LACKS ANY UPPER
LEVEL SUPPORT...ONLY LIGHT RAINFALL ACCUMULATIONS ARE ANTICIPATED.
THE FRONT WILL BECOME SO WEAK AS IT PASSES OAHU THAT IT BREAKS UP
AND DISSIPATES COMPLETELY BEFORE CROSSING MAUI COUNTY ON CHRISTMAS
DAY. LIGHT TO MODERATE TRADE WINDS WILL FILL IN FOR FRIDAY AND
SATURDAY WITH CLOUDS AND SHOWERS FAVORING TYPICAL WINDWARD AND MAUKA
AREAS.

BY SUNDAY THE TRADE WIND PRODUCING SURFACE HIGH WILL BE LOCATED FAR
TO THE NORTHEAST OF THE STATE WITH ITS ASSOCIATED SURFACE RIDGE
MOVING SOUTHEASTWARD AND TAKING UP A POSITION JUST NORTH OF KAUAI.
THIS WILL AGAIN PLACE THE ISLANDS IN A LIGHT WIND REGIME THOUGH THE
BACKGROUND WIND FLOW WILL BE FROM THE EAST SOUTHEAST. ANOTHER FRONT
IS FORECAST TO APPROACH THE ISLANDS TOWARD THE MIDDLE OF NEXT WEEK
WHICH WILL PUSH THE SURFACE RIDGE DOWN OVER THE ISLANDS. THUS LIGHT
WINDS AND LOCAL LAND AND SEA BREEZES WILL PREVAIL DURING THAT TIME
FRAME. DETAILS ON OTHER EFFECTS OF THE FRONT REMAIN UNCLEAR THAT FAR
OUT IN TIME SINCE THERE ARE SOME DISAGREEMENTS AMONG THE COMPUTER
MODELS.

&&

.MARINE...
SWELLS AT BUOYS 51001 AND 51101 CONTINUE TO RUN IN THE 10 TO 11
FOOT RANGE SO ADVISORY LEVEL SURF WILL CONTINUE ALONG MOST NORTH
AND WEST FACING SHORES THROUGH TONIGHT.

A MUCH LARGER NORTHWEST SWELL WILL AFFECT THE NORTH AND WEST FACING
SHORES OVER THE UPCOMING HOLIDAY WEEKEND. THE WAVEWATCH MODEL
PREDICTS OPEN OCEAN SWELL HEIGHTS OF AROUND 20 FEET WITH PERIODS IN
THE 16 TO 18 SECOND RANGE. SURF WILL BUILD RAPIDLY THURSDAY ALONG
NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI WITH WARNING LEVEL
SURF LIKELY DURING THE AFTERNOON HOURS. THIS SWELL WILL MOVE DOWN
THE ISLAND CHAIN LATER THURSDAY AFTERNOON THROUGH CHRISTMAS DAY.
WAVE HEIGHTS WILL LIKELY BE SIMILAR TO WHAT WE EXPERIENCED DURING
THE SWELL EVENTS FROM A COUPLE OF WEEKS AGO. THIS SWELL WILL THEN
GRADUALLY LOWER SATURDAY AND SUNDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU...KAUAI...OAHU AND MOLOKAI...AS WELL AS FOR NORTH
FACING SHORES OF MAUI.

&&

BURKE

Nearby

High Surf Warnings in Hawaii, 2009Every high surf warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.